Hail, Mahnomen
- When
- June 19, 5:05 PM CST
- Where
- Mahnomen County, 8.41 mi S of Naytahwaush
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.150, -95.600
The hail fell on the west side of Tulaby Lake.
A trough of low pressure crossed the Red River and moved into northwest Minnesota late in the afternoon of the 19th. Temperatures across northwest Minnesota peaked around 80 with dew point values in the low 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A trough of low pressure crossed the Red River and moved into northwest Minnesota late in the afternoon of the 19th. Temperatures across northwest Minnesota peaked around 80 with dew point values in the low 60s. A line of thunderstorms formed along the trough and one produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 2:34 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 334 PM CDT FRI JUN 19 2009 .SHORT TERM... /TONIGHT THROUGH MON/ KEY FORECAST CHALLENGE IN THE NEAR TERM WILL BE POTENTIAL FOR CONVECTION LATE THIS AFTERNOON THROUGH MID EVENING. CURRENTLY...WEAK WIND SHIFT LINE REMAINS JUST WEST OF RRV. WV IMAGERY SHOWS MID LEVEL WAVE HAS MOVED INTO SWRN MANITOBA AND STRONGEST ENERGY ASSOCIATED WITH WAVE REMAINS NORTH OF THE INTL BORDER. RADAR SHOWING A CELL WITH A DECENT CORE JUST NORTH OF PEMBINA...IN SRN MANITOBA. CURRENT RUC SOUNDINGS SHOWING MID TO LATE AFTN CAPES AROUND 2000 WITH SHOWALTERS REMAINING IN THE NEG 2 TO NEG 4 RANGE...SLIGHTLY MORE UNSTABLE THAN EARLIER SOUNDINGS INDICATED. HOWEVER...SOUNDINGS STILL SHOW VERY LITTLE DIRECTIONAL SHEAR AND SPEED SHEAR IS ONLY 10 TO 20 KTS. STILL LOOKS LIKE THREAT FOR SVR WILL BE MINIMAL BUT CANNOT DISCOUNT AN ISOLATED CELL OR TWO PUTTING OUT SOME QUARTER SIZED HAIL. FRZ LVLS ARE NEAR 11500 FT...SO CORES OF 28K WILL PUT US IN THE BALL PARK. THAT POTENTIAL WILL BE GREATEST IN NORTHWEST MN...WHERE PVA WILL BE GREATEST IN VCNTY OF MID LVL WAVE. WILL KEEP CHANCE POPS IN...BUT SHOULD SEE THREAT DIMINISH AROUND 03Z AS THE SUN GOES DOWN. RIDGE MOVES OVER REGION SATURDAY...AND SHOULD SEE SUNNY SKIES AND TEMPS IN THE MID 80S NEXT KEY ISSUE WILL BE PRECIP POTENTIAL ON SUNDAY INTO MONDAY. STILL A LOT OF INCONSISTENCY AMONGST THE MODELS...WITH ECMWF APPEARING TO BE OUTLIER. GFS/NAM SHOWING A SFC LOW MOVE INTO SRN MN BY LATE SUN AFTN...WITH POST WARM FRONTAL PRECIP MOVING INTO CNTRL MN. ECMWF KEEPING THIS LOW FURTHER WEST AND BEST PRECIP MOVING INTO SRN VALLEY...FURTHER WEST THAN THE GFS/NAM SUGGEST. ALTHOUGH HPC GUIDANCE HAD MORE OF A EUROPEAN FLAVOR...USED A MODEL BLEND OF GFS/NAM FOR THIS FCST AS THEY APPEARED MORE IN AGREEMENT WITH PLACEMENT OF PRECIP. WILL NEED TO MONITOR FUTURE MODEL RUNS AS FCST CONFIDENCE FOR THIS SYSTEM IS LOW ATTM. GENERALLY USED MAV TEMPS FOR FCST PERIOD WITH MINOR ADJUSTMENTS FOR CLOUD COVER. .LONG TERM... THE ECMWF/CANADIAN WAS PREFERRED FOR THE EXTENDED. A FAIRLY UNSETTLED PERIOD IS IN STORE NEXT WEEK. A SW FLOW ALOFT MAY TRANSITION TO A RIDGE OVER THE CENTRAL PLAINS. THIS WOULD PLACE THE AREA IN A RIDGE RIDER SCENARIO WHERE MCS TOP THE RIDGE AND MOVE THROUGH THE REGION. TEMPS WILL BE SLIGHTLY ABOVE NORMAL AND IT WILL FEEL LIKE SUMMER. && .AVIATION... THERE MAY BE SOME CONVECTION THIS AFTERNOON/EVENING MAINLY IN THE NORTH. HAVE MENTIONED SOME VICINITY SHOWERS IN THE NORTH....AND CAN/T RULE OUT SOME THUNDER. AT THIS POINT THOUGH NOT EXPECTING THAT MUCH COVERAGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SPEICHER/DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 602 AM CDT FRI JUN 19 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 602 AM CDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME... HOWEVER SMALL HAIL OR BRIEF HEAVY RAIN COULD FALL FROM THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FROM SUNDAY AFTERNOON INTO MONDAY AS LOW PRESSURE MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SPEICHER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 514 PM CDT FRI JUN 19 2009 MNZ002-022-027-192315- NORMAN MN-MAHNOMEN MN-WEST BECKER MN- 514 PM CDT FRI JUN 19 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BECKER COUNTY IN NORTHWEST MINNESOTA AND MAHNOMEN COUNTY IN NORTHWEST MINNESOTA AND EAST CENTRAL NORMAN COUNTY IN NORTHWEST MINNESOTA... UNTIL 615 PM CDT AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM WAS LOCATED 3 MILES SOUTHEAST OF WAUKON...OR 38 MILES NORTH OF DETROIT LAKES...MOVING TO THE SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR... FAITH AT 520 PM CDT...MAHNOMEN AT 530 PM CDT...6 MILES NORTHEAST OF WAUBUN AT 550 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4737 9559 4710 9577 4729 9630 4747 9614 TIME...MOT...LOC 2213Z 298DEG 17KT 4734 9610 VOELKER
The Fargo/Grand Forks radar (KMVX), 137 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 hail. Local standard time, as filed.
The hail fell on the west side of Tulaby Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166033.